Drug Side Effects - Advice needed please - Adcal/Omeprazole

Read an article stating that some oral bisphosphonates (alandronic acid) prescribed for osteoporosis have been linked with bone loss and to ask your doctor to be changed to another treatment if you are noticing symptoms such as heartburn, or acid reflux and to be sure to have regular dental check-ups. Contacted the National Osteoporosis Society who were aware of this and confirmed I should see my GP. I have suffered from indigestion for a long time and my GP consulted with other doctors and I was taken off alendronic acid. I had a gastroscopy and was told my oesophageal walls are very weak. I am taking 40mg omeprazole each day plus domperidone as well as my asthma drugs. I take adcal but have read in another post that adcal can cancel out omeprazole. Is there an alternative? I have also read about the side effects of omeprazole such as heart problems, bone problems, salt problems. What are your thoughts on ritinidine, is it as effective as omeprazole? My asthma is not good at the moment and the relief doctor said I should see my GP as he queried the length of time I had been on omeprazole and the high dosage. Seem to be in a vicious circle as the reflux makes my asthma worse.

Any advice would be gratefully appreciated.

3 Replies

  • I take adcal and omeprazole. I have been through my meds with several pharmacists and none have raised any concerns. Ranitidine is nowhere near as effective as omeprazole, its one of the older drugs. Do you take your 40mg omeprazole in one dose? If you do and you are concerned, take the adcal at the opposite end of the day.

    Do you have osteoporosis or is it preventative? I have osteoporosis and cannot take alendronic acid due to dysphagia. There is another drug called strontium ranelate which is a sachet of powder you mix and drink (it tastes okay) which you could have instead of the aledronate. Unfortunately I cannot take that either so I have a yearly bisphosphonate infusion. Its ghastly and makes me ill for days but I have little option.

    These are the known side effects of proton pump inhibitors from the BNF (prescribing bible) - you will see that most are infrequent or rare. The problem is they are bound to list them, even if very rare, which makes drugs look terrible, but the likelihood of an individual having those issues is just that - rare.

    Side-effects of the proton pump inhibitors include gastro-intestinal disturbances (including nausea, vomiting, abdominal pain, flatulence, diarrhoea, constipation), and headache.

    Less frequent side-effects include dry mouth, peripheral oedema, dizziness, sleep disturbances, fatigue, paraesthesia, arthralgia, myalgia, rash, and pruritus.

    Other side-effects reported rarely or very rarely include taste disturbance, stomatitis, hepatitis, jaundice, hypersensitivity reactions, fever, depression, hallucinations, confusion, gynaecomastia, interstitial nephritis, hyponatraemia, hypomagnesaemia (usually after 1 year of treatment, but sometimes after 3 months of treatment), blood disorders (including leucopenia, leucocytosis, pancytopenia, thrombocytopenia), visual disturbances, sweating, photosensitivity, alopecia, Stevens-Johnson syndrome, and toxic epidermal necrolysis. By decreasing gastric acidity, proton pump inhibitors may increase the risk of gastro-intestinal infections (including Clostridium difficile infection). Proton pump inhibitors can increase the risk of fractures, particularly when used at high doses for over a year in the elderly.

  • just to reassure you, there are no interactions listed for omeprazole and adcal in the BNF. It would be in there if there was as it is what all pharmacists and medics use to prescribe.

  • Thank you nursefurby for your helpful, detailed replies. I really appreciate you taking the time.. I will take my adcal later in the day as you advise. I have osteopenia. What had worried me was an article in the American journal 'Circulation', referred to in the Daily Mail, about PPIs such as omeprazole stating that research by experts at the Methodist Hospital Research Institute in Houston had concluded that PPIs could increase the risk of heart attacks and strokes. Another study in UK involving thousands of patients found that those using PPIs for more than a year were 44% more likely to suffer a hip fracture as it it is thought that the drugs that block acid production stop the body from absorbing calcium . Your information touched on this. I am 62 and take 40mg per day. I know it is a vicious circle and all medications have pros and cons.. I will speak to my GP again as I previously mentioned the relief GP said I should, regarding my omeprazole dosage and the time I have been taking it. Thanks for the info. on ranitidine. Wish there was something besides these PPIs. Thanks again for your help as I like to find out as much information as possible.

You may also like...